How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18777
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I suffer from peripheral neuropathy. I take Lyrica tablets.

Customer Question

I suffer from peripheral neuropathy. I take Lyrica tablets. They have side effects that I don't like. Is there any other medication I can take which would help the burning feet, the stabbing pains etc without the side effects I have now?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.What side effects are you having from the Lyrica?Did you also have side effects from the Cymbalta?If so, what side effects did you get from the Cymbalta?Have you tried any topical medicines?
Customer: replied 1 year ago.
I have had an increase in my weight and my breasts have become so much bigger and uncomfortable. They are not really making any difference to the pain in my feet.
Customer: replied 1 year ago.
The only other thing I have taken are over the counter pain killers
Expert:  Dr. D. Love replied 1 year ago.
Thank you for the additional information. If the primary issue with the Cymbalta was that the medicine did not help, I assume that the drug dose was tried at the maximum dose. You have already been tried on the most commonly used medicines for peripheral neuropathy. There are a couple of other anticonvulsants that can be used for peripheral neuropathy, including carbamazepine and phenytoin. Of these two drugs, the carbamazepine is less likely to cause side effects, and weight gain is not a typical side effect to carbamazepine, although it is reported as an infrequent side effect. In someone that is sensitive to side effects from oral drugs, another consideration would be topical treatment. There are two common topical treatments. Numbing medicines can help in some people, such as lidocaine. Another medicine that can also help is capsaicin cream. Capsaicin cream was first marketed for the neuropathic pain associated with shingles/herpes zoster, but it has also now been shown to help with other causes of neuropathy. Capsaicin may cause some worsening symptoms initially, with burning and tingling, but as the drug accumulats in the system over a few weeks, it will ease the initial symptoms as well as the burning and tingling. Topical medicines may be more difficult in someone with more widespread symptoms, but certainly have the advantage of limited side effects. If I can provide any additional information, please let me know.